Alert archive / California / Areal Flood Warnings in 2017

Areal Flood Warning 13, NWS San Francisco Bay Area, CA

January 11, 2017Sonoma County, California

NWS San Francisco Bay Area, CA issued this areal flood warning at Jan 11, 2017, 4:29 PM PST for Sonoma County, California. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2017, 4:29 PM PST (00:29 UTC)
Expired
Jan 12, 2017, 4:30 AM PST
In force
12 hr
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon
Flood severity
None

County Sonoma County, CA

The radar

The Sacramento radar (KDAX), 108 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WGUS46 KMTR 120029
FLWMTR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
429 PM PST WED JAN 11 2017

CAC097-120630-
/O.NEW.KMTR.FA.W.0013.170112T0029Z-170112T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
429 PM PST WED JAN 11 2017

The National Weather Service in The San Francisco Bay Area has issued
a

* Flood Warning for...
  North central Sonoma County in northern California...

* Until 1030 PM PST Wednesday

* While heavy rain has diminished across the region, an automated
  stream gauge indicates continued flooding across the warned area.
  River levels on the Russian River at Digger Bend above Healdsburg
  is above established flood stage and will gradually subside
  through Wednesday evening. 

* Some locations that will experience continued flooding include...
  Areas north of Healdsburg in Alexander Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3877 12296 3865 12277 3859 12278 3862 12285
      3864 12287 3865 12284 3869 12287 3873 12293
      3878 12300 3880 12300

$$
2 follow-up statements
102 
WGUS46 KMTR 120548
FLWMTR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service San Francisco CA
948 PM PST WED JAN 11 2017

CAC097-121230-
/O.EXT.KMTR.FA.W.0013.000000T0000Z-170112T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
948 PM PST WED JAN 11 2017

The National Weather Service in The San Francisco Bay Area has
extended the

* Flood Warning for...
  North central Sonoma County in northern California...

* Until 430 AM PST Thursday

* At 945 PM PST Wednesday, an automated stream gauge indicated
  continued flooding in the warned area. The river level on the
  Russian River at Digger Bend above Healdsburg is above the
  established flood stage and will gradually subside through early
  Thursday morning. Additional rainfall Wednesday night and Thursday
  morning is not expected to impact river levels significantly.

* Some locations that will experience flooding include...
  Areas north of Healdsburg in Alexander Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.

&&

LAT...LON 3877 12296 3865 12277 3859 12278 3862 12285
      3864 12287 3865 12284 3869 12287 3873 12293
      3878 12300 3880 12300

$$
161 
WGUS86 KMTR 121225
FLSMTR

Flood Statement
National Weather Service San Francisco CA
425 AM PST THU JAN 12 2017

CAC097-121232-
/O.EXP.KMTR.FA.W.0013.000000T0000Z-170112T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sonoma CA-
425 AM PST THU JAN 12 2017

...THE FLOOD WARNING WILL EXPIRE AT 430 AM PST FOR NORTH CENTRAL
SONOMA COUNTY...

Flood waters have started to recede and the stream gauge on the
Russian River at Digger Bend above Healdsburg is now below flood
stage. In addition, heavy rains have ended. Please continue to heed
any road closures.

LAT...LON 3877 12296 3865 12277 3859 12278 3862 12285
      3864 12287 3865 12284 3869 12287 3873 12293
      3878 12300 3880 12300

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood warning went out at Jan 11, 4:22 PM PST, 7 minutes earlier.

Area forecast discussion, Jan 11, 4:22 PM PST, 7 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
422 PM PST Wed Jan 11 2017

.SYNOPSIS...Lingering showers will be possible through the afternoon
with another brief round of widespread rainfall beginning late
tonight and persisting into Thursday morning. Dry weather returns
for late week and into early next week with temperatures rebounding
back to near seasonal averages. Rain chances potentially return
mid/late next week.

&&

.DISCUSSION...as of 01:51 PM PST Wednesday...As mentioned earlier
this morning...Our next system remains on track to impact the
region from late tonight into Thursday morning. The greatest
potential for additional rainfall will be from San Francisco
southward down across the Central Coast. Precipitation with this
system is likely to be more in the form of showers with moderate
to locally heavy rainfall rates possible as it pushes inland
through the night. At this point, 0.25" to 0.50" rainfall totals
will be possible with locally higher amounts near 1.00" in heavier
showers that move across any given location. Snow levels are also
forecast to drop below 4,000 feet across the southern portion of
the region to around 3,000 feet over the north. With the main
precipitation forecast to be across the southern areas, light
dusting of snow will be possible in the higher peaks by Thursday
morning. Wind speeds associated with this system may become breezy
at times, yet widespread strong/gusty winds are not forecast.

These additional rainfall amounts are not anticipated to result
in major flooding issues as many of the area creeks/rivers
continue to recede. However, any heavy downpours could result in
brief urban and small stream concerns in areas experiencing
ongoing flood issues.

Conditions will begin to dry out during the day Thursday with a
few lingering showers possible. Clearing is also expected by late
Thursday night into Friday morning and will allow for overnight
temperatures to fall back into the 30s for many locations. Given
the colder air mass aloft, chilly overnight/early morning
temperatures are forecast through the remainder of the week yet
should remain near seasonal averages. Daytime conditions will be
mostly sunny with temperatures warming into the 50s to lower 60s
region-wide. Similar conditions are likely heading into early next
week with mid/upper level ridging building over the eastern
Pacific.

Medium range models continue to indicate precipitation returning
to portions of northern and central California as early as Tuesday
night. The focus for rainfall appears to remain to our north or
across the North Bay at first before spreading southward into
other portions of the region Wednesday into Thursday. Overall,
confidence remains low at this time but the models do trend to an
active pattern returning mid/late next week. Otherwise, at least
the region should experience several days of dry conditions after
a very wet start to the month.

&&

.AVIATION...As of 4:05 PM PST Wednesday...Mixed cloud decks will
continue into the evening ahead of the next weather system. Rain
showers will return to area terminals after midnight tonight.
Generally light winds will prevail.

Vicinity of KSFO....Borderline MVFR/VFR cigs expected through this
evening. Cigs will lower to MVFR overnight as rain returns to the
region. West winds to 15 kt decreasing and becoming southerly
this evening.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...Borderline MVFR/VFR cigs expected through
this evening. Cigs will lower to MVFR overnight as rain returns to
the region. West winds to 10 kt becoming southerly overnight.

&&

.MARINE...as of 2:29 PM PST Wednesday...A weak low pressure
system will move south along the California coast. Winds will
become variable tonight and Thursday morning as the low moves
through. Northerly winds will increase behind the low Thursday
afternoon through Friday. High pressure builds off the coast
Saturday and Sunday for decreasing winds. Large swell will
continue through tonight before decreasing Friday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...Coastal Flood Advisory...CAZ006-505-506-508-509-530
             SCA...Pt Arena to Pt Reyes 0-10 nm until 8 PM
             SCA...Pt Reyes to Pigeon Pt 0-10 nm until 8 PM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm until 8 PM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 8 PM
             SCA...Pt Arena to Pigeon Pt 10-60 nm
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
             SCA...Rough Bar Advisory for SF Bar until 3 AM

&&

PUBLIC FORECAST: RGass
AVIATION: CW
MARINE: W Pi

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
Hazardous weather outlook, Jan 11, 3:43 AM PST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
343 AM PST WED JAN 11 2017

CAZ006-505>513-516>518-528>530-121300-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
343 AM PST WED JAN 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS WILL PERSIST THIS MORNING ACROSS THE AREA.
RUNOFF FROM LAST NIGHT'S FRONTAL PASSAGE WILL CONTINUE TO CAUSE
SOME HYDROLOGIC ISSUES. ANOTHER FRONTAL SYSTEM IS FORECAST TO
APPROACH THE AREA LATE TONIGHT BRINGING MORE RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A STORM SYSTEM WILL BRING RAIN, THUNDERSTORMS AND LOWERING SNOW
LEVELS TO THE FORECAST AREA EARLY THURSDAY. ADDITIONAL RAINFALL ON
TOP OF SATURATED SOILS WILL CAUSE MORE HYDROLOGIC ISSUES.

DRYING CONDITIONS ARE ANTICIPATED BY FRIDAY AND THROUGH THE
WEEKEND INTO EARLY NEXT WEEK.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 9:03 PM PSTSmall Craft AdvisoryMTR24 hr
Jan 12, 1:02 AM PSTAreal Flood AdvisoryMTRSan Mateo, Santa Cruz3 hr
Jan 12, 8:04 AM PSTAreal Flood AdvisoryMTRMonterey6 hr
Jan 12, 10:11 AM PSTAreal Flood WarningMTRMonterey18 hr
Jan 12, 10:24 AM PSTAreal Flood WarningMTRMonterey, Santa Cruz12 hr
Jan 12, 10:28 AM PSTAreal Flood WarningMTRSonoma24 hr

Nearby

Areal Flood Warnings in California, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.